Multiple ideal free distributions of unequal competitors

Ruxton, Graeme D. and Humphries, Stuart (1999) Multiple ideal free distributions of unequal competitors. Evolutionary Ecology Research, 1 (5). pp. 635-640. ISSN 1522-0613

Full text not available from this repository.

Item Type:Article
Item Status:Live Archive


We studied an individual-based model of a number of competitors each able to move freely between two resources. If individuals move only so as to improve their resource-gathering rate, then the system settles to one of a finite number of equilibria (often called 'ideal free distributions'). The addition of occasional switching of a randomly selected individual between resources does not (contrary to the predictions of Hugie and Grand, 1998) lead to this distribution of equilibria collapsing to a single point. In fact, it can induce the population to shift periodically between equilibria, thereby increasing spatio-temporal variation in competitor numbers. Furthermore, we show that the probability of the system reaching a given equilibrium is critically dependent on the fine detail of the rules describing individual movements.

Keywords:Habitat selection, ideal free distribution, patch switching, unequal competitors
Subjects:C Biological Sciences > C180 Ecology
C Biological Sciences > C182 Evolution
Divisions:College of Science > School of Life Sciences
Related URLs:
ID Code:15287
Deposited On:01 Jun 2016 14:13

Repository Staff Only: item control page